Common Heart Drugs May Cause Coenzyme Q10 Deficiency
By Alan R. Gaby, MD
Healthnotes Newswire (March 17, 2005)—Statin drugs, which are used by millions of Americans to lower cholesterol levels and prevent heart disease, can actually cause a worsening of heart function in some people. That adverse effect appears to be caused, at least in part, by a drug-induced deficiency of coenzyme Q10 (CoQ10) and can be reversed by supplementation, reports the American Journal of Cardiology (2004;94:1306–10).
Statin drugs such as atorvastatin (Lipitor®), pravastatin (Pravachol®), and simvastatin (Zocor®) are potent cholesterol-lowering agents that work by blocking the body’s ability to produce cholesterol. Studies have shown that people with risk factors for heart disease can reduce their chances of suffering a heart attack or dying of heart disease by 30% or more if they take a statin drug. These drugs have a potential downside, however, because they also prevent the body from manufacturing CoQ10, a compound that is needed to produce the energy on which the body runs.
Previous studies have shown that people with heart failure have subnormal concentrations of CoQ10 in their heart muscle and that supplementing with CoQ10 can improve heart function and reduce the need for hospitalizations related to heart failure. Other research has shown that blood levels of CoQ10 fall when people take statin drugs. Whether or not that decline has implications for heart health has not been clear, although some doctors suspect that CoQ10 deficiency contributes to the muscle aches that often occur as a side effect of statin therapy. Thus, while statin therapy produces an overall benefit in heart disease–related mortality, it may increase the risk of developing heart failure.
The new study evaluated 14 people without a history of heart failure who had received atorvastatin for three to six months. In 10 of these people, atorvastatin treatment was associated with a worsening of at least one of three markers of heart function, and 5 people had a worsening of all three heart-function markers. Of the 10 people with worsening heart function, 9 were treated with 100 mg of CoQ10 three times a day for three months while continuing atorvastatin. Of those 9 people, 8 had an improvement in at least one of the three markers, and 5 had an improvement in all three markers of heart function.
The heart-function abnormalities seen in this study are potential precursors to heart failure. Therefore, the results of this study suggest that supplementing with CoQ10 may reduce the risk of developing heart failure in people taking atorvastatin. Since all of the statin drugs work the same way, and because other statin drugs have also been shown to lower CoQ10 levels, it is reasonable to assume that the results of this study would apply to the other statin drugs as well.
Alan R. Gaby, MD, an expert in nutritional therapies, testified to the White House Commission on CAM upon request in December 2001. Dr. Gaby served as a member of the Ad-Hoc Advisory Panel of the National Institutes of Health Office of Alternative Medicine. He is the author of Preventing and Reversing Osteoporosis (Prima, 1994), and co-author of The Natural Pharmacy, 2nd Edition (Healthnotes, Three Rivers Press, 1999), the A–Z Guide to Drug-Herb-Vitamin Interactions (Healthnotes, Three Rivers Press, 1999), Clinical Essentials Volume 1 and 2 (Healthnotes, 2000), and The Patient’s Book of Natural Healing (Prima, 1999). A former professor at Bastyr University of Natural Health Sciences, in Kenmore, WA, where he served as the Endowed Professor of Nutrition, Dr. Gaby is the Chief Medical Editor for Healthnotes, Inc.
Copyright © 2005 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc. shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. HEALTHNOTES and the Healthnotes logo are registered trademarks of Healthnotes, Inc.